Hail, Calhoun
- When
- August 13, 2:10 PM EST
- Where
- Calhoun County, Countywide
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.250, -85.000
A F0 tornado struck in northern Kent county during the evening hours of the 14th. , ranking it as a F0 tornado on the Fujita scale.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A F0 tornado struck in northern Kent county during the evening hours of the 14th. It had maximum winds of about 70 m.p.h., ranking it as a F0 tornado on the Fujita scale. The path length was about a mile long and path width about 100 yards wide. The storm hit at 9:30 p.m. EDT near the intersection of Summit Avenue and Whirlwind Road, just north of 11 Mile Road. It moved northeast and caused minor damage to 4 homes on Summit Avenue and a furniture store on Northland Drive. Numerous small trees and a few large trees were broken or uprooted. At least three of the homes had shingle and minor siding damage. The garage of one home had an aluminum soffit torn off. Lawn furniture at several homes was also damaged and one hot tub as well as a trampoline was damaged. A delivery truck was lifted up on to a curb and another was tipped over at the furniture store. Numerous reports of wind damage from severe thunderstorms were also received from across southwestern and west central lower Michigan. One isolated one inch hail report was received as well, from Allegan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 13, 10:00 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT TUE AUG 13 2002 VIS AND IR SAT IMAGERY AT 1430Z SHOWS MOST OF OUR CWA IS GETTING A FAIR AMOUNT OF SUN THIS MORNING... THOUGH THERE ARE SCATTERED AREAS OF LOW AND MID CLOUD COVER. LI/S HAVE ALREADY FALLEN INTO THE -4 TO -7 RANGE... WITH K-INDEX VALUES AROUND 40 AND TOTAL TOTALS INTO THE LOWER 50S. LAPS SOUNDINGS SHOW ABUNDANT MOISTURE FROM 200 MB ALL THE WAY DOWN TO THE SFC AND PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES. SO EVEN THOUGH THERE IS A LACK OF LOW LEVEL FORCING WITH THE COLD FRONT STILL BACK ACROSS CENTRAL WI... THERE IS PLENTY OF MOISTURE AND INSTABILITY IN PLACE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE TOO. TEMPS HAVE ALREADY RISEN INTO THE UPPER 70S TO LOWER 80S ACROSS MOST OF OUR CWA... SO WE WILL BUMP THE MAX TEMP FORECAST UP INTO THE MIDDLE 80S FOR THE MAJORITY OF OUR AREA. LAURENS .GRR...NONE.
MIZ064-071>074-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
ALLEGAN...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSMIZ037>040-043>046-050>052-056>059-065>067-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...BARRY AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM AND EATON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSThe national radar mosaic for the moment the first event began.
9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315653, 5315649, 5315650, 5315652, 5315651, 5315648, 5315644, 5315646, 5315647, 5315645, 5315643.